Minnesota, 2010

Flash Flood in Minnesota, August 1 to 2, 2010

August 1 to 2, 2010 · NWS DLH · 1 event in 1 county or zone

Training thunderstorms caused many streets in Hibbing to be inundated with water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Training thunderstorms caused many streets in Hibbing to be inundated with water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 1, 11:20 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 1, 11:20 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1220 AM CDT MON AUG 2 2010

.AVIATION...06Z TAFS
PLENTY OF MOISTURE...A WARM FRONT...LOW LEVEL JET...AND AN UPPER
LEVEL DISTURBANCE WERE ALL CONTRIBUTING TO SHOWERS AND THUNDERSTORMS
OVER MUCH OF THE NORTHLAND THIS EVENING. SHOWERS AND STORMS WILL
CONTINUE OVERNIGHT...BUT THEY WILL GRADUALLY DIMINISH FROM WEST TO
EAST. CEILINGS AND VSBYS WILL DROP TO IFR IN THE STRONGER
SHOWERS/STORMS TONIGHT...AND THERE MAY BE SOME FOG AS WELL IN SPOTS.
MVFR/IFR CONDITIONS WILL LINGER IN SPOTS INTO MONDAY MORNING DUE TO
ALL THE LOW LEVEL MOISTURE.

SHOWERS AND STORMS WILL BE POSSIBLE AGAIN DURING THE DAY
MONDAY...BUT COVERAGE SHOULD BE LOWER THAN TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 748 PM CDT SUN AUG 1 2010/

DISCUSSION...
THUNDERSTORMS WERE MOST WIDESPREAD IN A BAND FROM WEST TO EAST
ACROSS ITASCA COUNTY...EAST INTO THE ARROWHEAD OF MINNESOTA. THIS
SEEMS TO BE AN AREA OF FGEN/WAA NORTH OF THE WARM FRONT DEPICTED
BY THE NAM. STORMS ATTM ARE NOT PARTICULARLY STRONG...BUT WERE
PRODUCING HEAVY RAIN...AS THEY WERE TRAINING OVER THE SAME AREAS.
AREA RADAR DUE SHOW SOME INCREASE IN SHOWERS/STORMS IN WC
MINNESOTA. FGEN/WAA DOES STRENGTHEN OVER THE NEXT FEW HOURS PER
THE NAM...AND IT DOES SHIFT SLIGHTLY NORTH AND EAST WITH TIME.
WE'LL HAVE TO MONITOR FOR POSSIBLE FLOODING ISSUES. LATEST
MESOANALYSIS SHOWS MOST OF OUR CWA HAD MUCAPE OF 500J/KG OR
LESS...WITH OUTER EDGES BETWEEN 500-1000 J/KG. FEEL HEAVY RAIN IS
THE MAIN THREAT TONIGHT...BUT A FEW SEVERE STORMS CAN'T BE RULED
OUT EITHER GIVEN SHEAR PRESENT.

WE UPDATED GRIDS EARLIER FOR LATEST RADAR TREND...AND WILL WAIT A
BIT LONGER TO SEE HOW THINGS CHANGE OVER THE NEXT 1-3 HOURS ONCE
LLJ STARTS TO STRENGTHEN BEFORE MAKING ANY SIGNIFICANT CHANGES.

PREV DISCUSSION... /ISSUED 641 PM CDT SUN AUG 1 2010/

AVIATION...00Z TAFS
SHOWERS AND THUNDERSTORMS CONTINUED TO MOVE ACROSS MUCH OF THE
NORTHLAND. SOME INSTABILITY...COMBINED WITH WAA AND AN UPPER LEVEL
DISTURBANCE WAS HELPING TO DRIVE THE STORMS/SHOWERS THIS EVENING.
A LLJ AND AN INCREASE IN INSTABILITY MAY CAUSE THE STORMS TO
STRENGTHEN AND INCREASE OVERNIGHT. SOME IFR CONDITIONS WILL BE
POSSIBLE LATER TONIGHT AS FOG AND STRATUS WILL BE POSSIBLE IF
CLOUDS THIN ENOUGH.

PREV DISCUSSION... /ISSUED 308 PM CDT SUN AUG 1 2010/

DISCUSSION...THIS EVENING THROUGH WEDNESDAY...
THERE IS PLENTY OF MOISTURE AND INSTABILITY...WITH CONDITIONS
BECOMING MORE UNSTABLE. ORGANIZED LOW LEVEL FORCING IS TO OUR
SOUTH IN THE FORM OF A WARM FRONT FROM NORTHERN BUFFALO RIDGE
SOUTHEAST THROUGH LOWER WISCONSIN TO THE MILWAUKEE AREA. SHALLOW
MARITIME HIGH PRESSURE OVER NORTHERN LAKE SUPERIOR IS BEING
REINFORCED BY OUTFLOW FROM VIOLENT THUNDERSTORMS OVER WESTERN
ONTARIO. THESE CONDITIONS ARE RESTRICTING CONVECTION TO LOCAL
OUTFLOW EFFECTS...WHICH HAS BEEN SPARSE AND MINOR. WE WENT WITH
LIKELY ACROSS MOST AREAS AS A WEAK TROUGH...NOW APPROACHING THE
RED RIVER...MOVES INTO OUR AREA. HOWEVER...MOST MODELS KEEP
SUBSTANTIAL RAINFALL NORTH OF DULUTH...WITH THE NEW EUROPEAN
PUTTING MOST OF THE RAIN IN THE BRAINERD LAKES AND MILLE LACS
AREA. WITH THE EARLY PASSAGE OF THE TROUGH...BEFORE DAYTIME
HEATING...THREATENING THUNDERSTORM VALUES REMAIN IN THE ABUNDANT
MOISTURE...FURTHER AND FURTHER TO THE SOUTH ON MONDAY. HIGH
PRESSURE OVER ALBERTA BUILDS TOWARD OUR AREA...SLOWLY DRYING US
OUT MONDAY AFTERNOON AND MONDAY NIGHT. THE ALBERTA HIGH KEEPS US
IN A DRY DOWNSLOPE FLOW OFF THE HIGH PLAINS TUESDAY AND WEDNESDAY.
WITH NO SIGNIFICANT COOLING...AFTERNOON TEMPERATURES WILL REMAIN A
LITTLE ABOVE NORMAL VALUES.

EXTENDED...WEDNESDAY NIGHT THROUGH SATURDAY...
LONG TERM MODELS IN GENERAL AGREEMENT THAT DRY NW FLOW AND BUILDING
SFC HIGH PRESSURE WILL KEEP POPS OUT OF FA AND SKIES MOSTLY SUNNY
DURING THE MID WEEK PERIODS. A STRONG SRLY FLOW REDEVELOPS IN THE
WAKE OF THE DEPARTING HIGH FRIDAY/SATURDAY ALLOWING FOR 850 MB TEMPS
TO ONCE AGAIN RAPIDLY INCREASE TO AROUND 20 C THROUGH THE WEEKEND.
THE UPR LVL FLOW THEN FLATTENS OUT BY THE END OF THE WEEK DUE TO
STRONG RIDGING OVER THE GULF STATE AND ALLOWS FOR SEVERAL SHORT
WAVES TO TRANSLATE OVER THE UPPER PLAINS AND INTO THE WRN GRT LAKES
THROUGH THE WEEKEND. KEPT BROADBRUSH LOW CHC POPS FOR DAYS 7/8.

AVIATION...08/01/18Z ISSUANCE...
SHOWERS AND THUNDERSTORMS SOUTHWEST OF BRD AND NORTHWEST OF INL
WILL WORK ITS WAY TOWARDS THESE TERMINALS EARLY THIS AFTERNOON.
EXPECT MVFR CIGS AND/OR VISBYS WITH ANY THUNDERSTORM ACTIVITY.
HIB...DLH...AND HYR TO SEE THE SAME TYPE OF CONDITIONS LATER THIS
AFTERNOON AND EVENING. WHEN SHOWERS AND THUNDERSTORMS MOVE OFF TO
THE EAST LATER TONIGHT...GOOD CHANCE OF LIFR CIGS AND VISBYS AFTER
09Z. CONDITIONS TO IMPROVE TO MVFR BY MID MORNING MONDAY.

&&

.POINT TEMPS/POPS...
DLH  62  82  60  82 /  30  10  10   0
INL  59  83  58  80 /  10  10  10   0
BRD  63  88  62  82 /  10  10  10   0
HYR  64  87  62  82 /  20  10  10   0
ASX  60  86  62  83 /  40  10  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...MELDE
EXTENDED....GRANING
AVIATION...MELDE
Hazardous weather outlook, Aug 1, 3:13 AM CST, 20 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
413 AM CDT SUN AUG 1 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
413 AM CDT SUN AUG 1 2010

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY THROUGH MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE EXPECTED OVER THE ENTIRE REGION TODAY AND
TONIGHT. A FEW STORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND
EVENING...MAINLY OVER NORTHEASTERN AND NORTH CENTRAL MINNESOTA.
LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY HAZARDS WITH
ANY SEVERE STORMS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE FORECAST FOR MONDAY...DIMINISHING MONDAY NIGHT.
SOME OF THESE STORMS COULD BECOME SEVERE. MORE STORMS ARE POSSIBLE
ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR NORTHEASTERN
MINNESOTA THIS AFTERNOON OR EVENING.

LSZ121-140>148-021030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
413 AM CDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. A FEW
STORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND
EVENING...MAINLY OVER THE MINNESOTA NEARSHORE WATERS. LARGE HAIL
AND DAMAGING WINDS WOULD BE THE PRIMARY HAZARDS WITH ANY SEVERE
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE FORECAST FOR MONDAY...DIMINISHING MONDAY NIGHT.
SOME OF THESE STORMS COULD BECOME SEVERE. MORE STORMS ARE POSSIBLE
ON SATURDAY.

04

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 1, 6:23 PM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
723 PM CDT SUN AUG 1 2010

MNZ010-018-019-026-020200-
KOOCHICHING-NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN ITASCA-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...BIGFORK...
HIBBING...GRAND RAPIDS
723 PM CDT SUN AUG 1 2010

STRONG THUNDERSTORMS WILL CONTINUE TO TRACK ACROSS MUCH OF ITASCA
COUNTY...INTO CENTRAL SAINT LOUIS COUNTIES THROUGH 900 PM. THE
STORMS WILL FORM AND TRACK OVER THE SAME AREAS. THE STORMS WILL
PRODUCE VERY HEAVY RAINFALL...GUSTY WINDS TO 40 MPH...AND FREQUENT
LIGHTNING. SOME AREAS THAT WILL BE AFFECTED INCLUDE
MAX...ALVWOOD...MARCELL...BIGFORK...EFFIE...SIDE
LAKE...CHISHOLM...COOK...BOWSTRING LAKE...DEER LAKE...AND STURGEON
LAKE.

MELDE
Special weather statement, Aug 1, 7:52 PM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
852 PM CDT SUN AUG 1 2010

MNZ025-033>036-020245-
CROW WING-NORTH CASS-NORTHERN AITKIN-SOUTH AITKIN-SOUTH CASS-
852 PM CDT SUN AUG 1 2010

...STRONG STORMS MOVING TOWARD SOUTHERN CASS AND THE BRAINERD LAKES
AREAS...

AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF AN AREA OF STRONG THUNDERSTORMS 40 MILES WEST OF
ESTERDY...MOVING EAST AT 30 MPH. THESE STORMS WERE MOVING TOWARD
LEADER...CASINO...POPLAR...AND PINE RIVER...AND WILL CONTINUE EAST
AND AFFECT THE BRAINERD LAKES AND LEECH LAKE AREAS AS WELL LATER
THIS EVENING.

THE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 35
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS.

LAT...LON 4680 9481 4681 9468 4707 9468 4702 9368
      4623 9359 4623 9379 4616 9380 4615 9438
      4623 9440 4629 9436 4632 9443 4629 9454
      4635 9466 4635 9473 4640 9480

MELDE
Special weather statement, Aug 1, 8:59 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
959 PM CDT SUN AUG 1 2010

MNZ018-019-026-020500-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN ITASCA-
INCLUDING THE CITIES OF...BIGFORK...HIBBING...GRAND RAPIDS
959 PM CDT SUN AUG 1 2010

...SHOWERS AND STORMS CONTINUE OVER THE IRON RANGE...WEST THROUGH
ITASCA COUNTY...

RADAR CONTINUED TO SHOW SHOWERS AND THUNDERSTORMS TRACKING THROUGH
MUCH OF ITASCA COUNTY...EAST THROUGH CENTRAL SAINT LOUIS COUNTY
THIS EVENING. THIS WILL CONTINUE FOR A FEW MORE HOURS OVER CENTRAL
SAINT LOUIS COUNTY...BUT RAIN COVERAGE OVER ITASCA COUNTY SHOULD
DIMINISH AFTER MIDNIGHT. THE MAIN THREAT WILL BE FOR HEAVY RAIN
AND SOME FLOODING DUE TO THE PERSISTENCE OF THE RAIN. RADAR
ESTIMATES 1 TO 3 INCHES OF RAIN OVER NORTHERN ITASCA AND PARTS OF
WEST CENTRAL SAINT LOUIS COUNTIES. SOME AREAS THAT WILL CONTINUE
TO SEE SHOWERS AND STORMS THIS EVENING INCLUDE BIGFORK...GRAND
RAPIDS...MARCELL...WIRT... HIBBING...CIHSHOLM...VIRGINIA...SIDE
LAKE...PENGILLY...AND BABBITT.

MNZ025-033-034-020500-
NORTHERN CASS-SOUTHERN CASS-CROW WING-
INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD
959 PM CDT SUN AUG 1 2010

...STRONG STORMS MOVING TOWARD SOUTHERN CASS COUNTY...

STRONG THUNDERSTORMS...PRODUCING HEAVY RAIN...WERE MOVING TOWARD
THE POPLAR...CASINO...AND LEADER AREAS...AND WILL ARRIVE BY 1045
PM. THE STORMS WILL CONTINUE EAST TOWARD THE BRAINERD
LAKES...EMILY...AND IRONTON AREAS...AND AFFECT THE WABEDO...AND
HACKENSACK AREAS AS WELL. HEAVY RAIN WILL BE THE MAIN
THREAT...AND SOME FLOODING MAY BE POSSIBLE AS DITCHES FILL.
PONDING OF WATER ON AREA ROADS WILL ALSO BE LIKELY IN SPOTS.

MELDE
Special weather statement, Aug 1, 10:51 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1151 PM CDT SUN AUG 1 2010

MNZ018-019-026-020700-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN ITASCA-
INCLUDING THE CITIES OF...BIGFORK...HIBBING...GRAND RAPIDS
1151 PM CDT SUN AUG 1 2010

...SHOWERS AND STORMS CONTINUE OVER THE IRON RANGE...WEST THROUGH
ITASCA COUNTY...

RADAR CONTINUED TO SHOW SHOWERS AND THUNDERSTORMS TRACKING THROUGH
MUCH OF ITASCA COUNTY...EAST THROUGH CENTRAL SAINT LOUIS COUNTY
LATE THIS EVENING. THIS WILL CONTINUE FOR A FEW MORE HOURS OVER
CENTRAL SAINT LOUIS COUNTY...BUT RAIN COVERAGE OVER ITASCA COUNTY
SHOULD DIMINISH BY 2 AM. THE MAIN THREAT WILL BE FOR HEAVY RAIN AND
SOME FLOODING DUE TO THE PERSISTENCE OF THE RAIN. RADAR ESTIMATES
1 TO 3 INCHES OF RAIN OVER NORTHERN ITASCA AND PARTS OF WEST
CENTRAL SAINT LOUIS COUNTIES. SOME AREAS THAT WILL CONTINUE TO SEE
SHOWERS AND STORMS INCLUDE BIGFORK...GRAND
RAPIDS...MARCELL...WIRT... HIBBING...CHISHOLM...VIRGINIA...SIDE
LAKE...PENGILLY...AND BABBITT.

MNZ025-033>036-020700-
NORTHERN CASS-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-
INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD...
HILL CITY...AITKIN
1151 PM CDT SUN AUG 1 2010

STRONG THUNDERSTORMS WILL AFFECT THE
CASINO...LEADER...POPLAR...BACKUS...WABEDO...BRAINERD
LAKES...IRONTON...EMILY...AND PEQUOT LAKES THROUGH ABOUT 2
AM...WITH STORMS INCREASING OVER THE HILL CITY...AITKIN...BALSAM
AND SWAN RIVER AREAS AS WELL. HEAVY RAIN WILL BE POSSIBLE IN THESE
AREAS...WITH RAINFALL OF AN INCH PER HOUR POSSIBLE. SOME LOCALIZED
FLOODING WILL BE POSSIBLE.

MNZ037-WIZ001-020700-
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE CITIES OF...DULUTH...CLOQUET...SUPERIOR
1151 PM CDT SUN AUG 1 2010

SCATTERED STRONG SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER
DOUGLAS...CARLTON...AND SOUTHERN SAINT LOUIS COUNTIES THROUGH THE
EARLY MORNING HOURS...INCLUDING THE TWIN
PORTS...CLOQUET...MAPLE...FOXBORO...CROMWELL...AND SOLON SPRINGS
AREAS. HEAVY RAIN WILL BE POSSIBLE IN SPOTS...WHICH COULD LEAD TO
PONDING OF WATER ON SOME ROADS.

WIZ002>004-020700-
BAYFIELD-ASHLAND-IRON-
INCLUDING THE CITIES OF...WASHBURN...ASHLAND...HURLEY
1151 PM CDT SUN AUG 1 2010

SHOWERS AND THUNDERSTORMS WILL CONTINUE ALONG THE SOUTH SHORE OF
LAKE SUPERIOR THROUGH AT LEAST 3 AM. SOME AREAS THAT WILL BE
IMPACTED INCLUDE PORT
WING...CORNUCOPIA...MASON...CABLE...ASHLAND...GLIDDEN...UPSON...GURNEY
AND HURLEY. HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS.

MELDE

The radar

The Duluth radar (KDLH), 87 km away, was scanning. The volume nearest the first event began at 05:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Louis

When
August 1, 11:55 PM CST to August 2, 4:00 AM CST
Where
St. Louis County, 0.87 mi WNW of North Hibbing to 0.22 mi S of Hibbing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.433, -92.948

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255340.